Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Columbia, SC

August 13, 2020Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 13, 2020, 1:20 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2020, 1:20 PM EDT (17:20 UTC)
Expired
Aug 13, 2020, 2:00 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:43 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 13, 11:43 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1143 AM EDT Thu Aug 13 2020

.SYNOPSIS...
With the Bermuda high offshore and a persistent upper level trough
in the Lower Mississippi Valley, a moist and unstable air mass
will remain across the area into this weekend. Scattered to
numerous showers and thunderstorms are expected each day
primarily during the afternoon and evening periods. Temperatures
will be near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Surface trough will be situated over the area. Upper
trough remains off to the west of the region through the day,
with the southwesterly flow bringing additional moisture into
the region. With high pwat values, over 2 inches, along with
moderate instability developing by late morning over the cwa,
scattered to numerous showers and thunderstorms will once again
develop. The threat of severe weather remains low, but with the
pwat values being over 2 inches, storms will produce locally
heavy rainfall. Afternoon high temperatures generally around 90
degrees, with heat index values climbing into the upper 90s.

Tonight: Similar to previous nights, shower and thunderstorm
activity will last into the early portions of the overnight
hours, with the rainfall diminishing towards midnight. Plenty of
cloud cover across the region for a portion of the night due to
convective debris, which may limit some fog formation. Even so,
can not rule out patchy fog late in the night. Overnight lows in
the lower to mid 70s once again.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper trough axis will move over the Deep South Friday with high
pressure offshore continuing to support increased moisture with
PWATs around 2.1 to 2.2 inches across the area. While upper
level forcing will be limited, a surface trough will be draped
over the area and weak surface convergence along with high
moisture will lead to storm development through the afternoon.
Steering flow will increase to between 10 to 15 kts so while
storms will lead to locally heavy rain, they will not remain
over the same area for long. As the upper trough continues to
move towards the southeastern US, shortwave energy will allow
showers and storms to persist overnight, especially in the
western forecast area.

By Saturday the trough will be just to the west with surface low
pressure near the area, increasing low level convergence which
combined with high moisture and upper level forcing will likely
lead to even greater coverage of storms through the afternoon
and evening. While coverage will likely decrease overnight, this
trough will ensure some lingering convective activity into
Saturday night. For both Friday and Saturday, expect
temperatures to be near normal, in the upper 80s and low 90s,
although dew points in the mid 70s will lead to max heat indices
around 100. Overnight lows will be in the low to mid 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
While the GFS indicates a cold front moving through the area
with significantly drier air behind it late this weekend, there
does remain some disagreement as to how dry we can get. Leaned
towards the ECMWF solution which generally promotes lingering
moisture and, as a result, diurnal convection persisting into
early next week. Global models are consistent in keeping the
axis of a trough over the southeastern US which will keep
conditions unsettled through the long term, especially as
moisture returns into next week with the return of a more SW
flow. Temperatures will be near seasonal average.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Restrictions expected in scattered to numerous showers and
thunderstorms this afternoon and evening and in early morning
stratus/fog Friday morning.

Stratus has lingered at AGS/DNL this morning, but has gradually
improved over the past couple of hours to MVFR. Expect a return
to VFR at those sites by 1630Z. Radar showing a few light
returns west of the Columbia terminals, but the showers are
weakening as they approach, so do not anticipate any
restrictions in the near near. Scattered to numerous showers
and thunderstorms will develop this afternoon with deep moisture
in place and a surface trough over the area. Have continued
with VCTS for much of the afternoon hours at all sites due to
expected coverage. Activity should linger into the evening
hours. Stratus and fog will be possible again tonight with
abundant low level moisture in place.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as potential for late
night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 13, 4:22 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Thu Aug 13 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered slow-moving thunderstorms producing heavy rain may lead to
localized flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 1:17 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 PM EDT Thu Aug 13 2020

SCZ016-022-116-131745-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
117 PM EDT Thu Aug 13 2020

...Strong Thunderstorms Will Impact Portions of west central
Chesterfield...Southern Lancaster and northeastern Kershaw Counties
Until 145 PM EDT....

At 117 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Kershaw, or 17 miles northeast of Lake
Wateree Dam, moving southwest at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Kershaw, Elgin, Heath Springs, Mt Pisgah, Jefferson, Pleasant Hill,
Kershaw Correctional Institution, North Central High School, Bear
Creek Park, Kirk Air Base, Forty Acre Rock Preserve and McDonald
Green Elementary School.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3470 8064 3466 8029 3451 8030 3439 8051
      3465 8082
TIME...MOT...LOC 1717Z 067DEG 10KT 3455 8053

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:17 PM EDTSpecial Weather StatementCAELancaster28 min
Aug 13, 2:57 PM EDTSpecial Weather StatementCAECalhoun48 min
Aug 13, 3:06 PM EDTSpecial Weather StatementCAECalhoun39 min
Aug 13, 3:46 PM EDTSpecial Weather StatementCAESumter29 min
Aug 13, 3:47 PM EDTSpecial Weather StatementCAEClarendon43 min
Aug 13, 3:50 PM EDTSevere Thunderstorm WarningCAESumter40 min
Aug 13, 4:03 PM EDTSpecial Weather StatementCAECalhoun27 min
Aug 13, 4:43 PM EDTSpecial Weather StatementCAEBamberg32 min
Aug 13, 6:06 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell114 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.